Nebraska, 2005

Hail in Nebraska, August 27, 2005

August 27, 2005 · NWS GID · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 27, 1:40 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 27, 1:40 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
240 PM CDT SAT AUG 27 2005

.SHORT TERM...PRIMARY FORECAST CONCERN WILL CENTER AROUND
THUNDERSTORM CHANCES THIS EVENING AND TONIGHT AND AGAIN LATE DAY
SUNDAY.

AS OF 200 PM A SFC TROUGH AXIS WAS SWEEPING THROUGH THE CENTRAL
PLAINS WITH A LARGE UPPER LEVEL VORT MAX SITUATED OVER THE WESTERN
GREAT LAKES.  AN UPPER LEVEL RIDGE WAS BUILDING ACROSS THE WESTERN
CONUS AND MOST OF THE REGION WAS EXPERIENCING AMPLE SUNSHINE.
ATMOSPHERIC DESTABILIZATION AHEAD OF THE SURFACE TROUGH WAS
RESULTING IN MLCAPE VALUES OF 3500 J/KG AND CIN VALUES BETWEEN 0
AND -25 J/KG ACROSS MUCH OF THE CWA.  THERE WAS ALSO A SHARP
DEWPOINT GRADIENT ALONG THE TROUGH AXIS WITH DEWPOINTS IN THE UPPER
60S AHEAD OF THE TROUGH AND IN THE 30S BEHIND THE TROUGH.  THIS
MOISTURE BOUNDARY SHOULD BECOME A FOCAL POINT FOR ISOLATED
THUNDERSTORMS BY LATE THIS AFTERNOON AND EVENING.  A WEAK UPPER LEVEL
WAVE WILL RIDE SOUTHEAST ALONG THE WESTERN CONUS RIDGE OVERNIGHT
POSSIBLY KICKING OFF ADDITIONAL THUNDERSTORMS ESPECIALLY ALONG A
MOISTURE AXIS LOCATED ACROSS OUR SOUTHERN CWA.  FAVORABLE JET
DYNAMICS WILL ALSO SUPPORT OVERNIGHT CONVECTION.

SUNDAY SHOULD START OUT VERY NICE WITH DRY AND MOSTLY SUNNY
CONDITIONS.  HOWEVER...ANOTHER WEAK WAVE WILL PUSH SOUTH ALONG THE
EDGE OF THE WESTERN CONUS TROUGH POSSIBLY KICKING OFF A FEW LATE DAY
THUNDERSTORMS.  UPPER LEVEL RIDGE BUILDS EASTWARD ON MONDAY AND IN
CONJUNCTION WITH SFC HIGH PRESSURE SHOULD RESULT IN A MOSTLY SUNNY
AND DRY START TO THE WORK WEEK.

.LONG TERM...TUESDAY AND BEYOND. MAIN CONCERN THROUGH THE LONG TERM
PERIOD IS CENTERED AROUND PRECIP CHANCES WED/THURS TIMEFRAME WITH
FROPA. PATTERN REMAINS FAIRLY TRANQUIL EARLY ON WITH SHORTWAVE RIDGE
BUILDING OVER THE PLAINS TUESDAY INTO EARLY WEDNESDAY. WITH GOOD
WARMING ALOFT AND DECENT MIXING...TEMPS IN THE UPR 80S/NEAR 90 LOOK
GOOD. SHORTWAVE TROF MOVES INTO THE NORTHERN PLAINS SOMETIME
WEDNESDAY...SHOVING A COLD FRONT SOUTHWARD INTO THE CENTRAL PLAINS.
TIMING OF THE FROPA REMAINS WELL IN QUESTION...AND IN SOME WAYS
DEPENDS ON WHAT HAPPENS WITH THE REMNANTS OF HURRICANE KATRINA...AS
THE SYSTEM WILL LIKELY ACT TO EFFECTIVELY SLOW DOWN THE OVERALL
PATTERN MORE THAN WHAT THE CURRENT MODELS INDICATE.  THUS...WHILE
THE GFS/NAM WOULD INDICATE THE FROPA EARLY WED MORNING...THINK THIS
IS LIKELY A BIT TOO FAST AND HAVE HELD POPS UNTIL WED AFTN THROUGH
THURS MORNING. SHOULD THE REMNANTS OF THE TROPICAL SYSTEM HOLD
INTACT MORE THAN CURRENTLY INDICATED...SIMILAR TO THE LATEST ECMWF
WHICH HOLDS ONTO A TIGHTLY CLOSED UPR SYSTEM WELL INTO THE OHIO
VALLEY...UPR TROF/FROPA INTO THE CENTRAL PLAINS COULD BE SLOWED EVEN
A BIT MORE.

THEREAFTER...PATTERN QUIETS DOWN AGAIN AS UPR RIDGE BUILDS ACROSS THE
CENTRAL CONUS...WITH GRADUALLY RISING HEIGHTS THROUGH SATURDAY. WITH
SFC RIDGE AXIS BUILDING ACROSS THE AREA ON THURSDAY (BARRING SLOWER
FRONTAL PASSAGE)...COOLER TEMPS ALOFT FILTERING SOUTH AND WEAK
MIXING...AFTN HIGHS IN THE LOW 80S LOOK GOOD. RETURN FLOW BEGINS TO
SET UP LATE THURSDAY/EARLY FRIDAY AS RIDGE AXIS MOVES EAST OF THE
AREA.  GIVEN FAIRLY GOOD THETA-E ADVECTION PUSH PROGGED BY THE MEDIUM
RANGE MODELS...COULD SEE ISOLATED STORMS FIRE OFF DURING THIS
PERIOD...HOWEVER EXACT AREA OF FORCING REMAINS IN QUESTION AND HAVE
LEFT THE FCST DRY FOR NOW. TEMPS SHOULD GRADUALLY WARM BACK INTO THE
MID/UPR 80S BY THE END OF THE PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

WESELY/LAWRENCE
Hazardous weather outlook, Aug 27, 1:56 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
256 PM CDT SAT AUG 27 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
256 PM CDT SAT AUG 27 2005

UPDATED TO INCLUDE SEVERE WORDING FOR NORTHERN ZONES

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON THROUGH
TONIGHT. A FEW STORMS MAY BECOME SEVERE WITH WIND GUSTS TO 60 MPH
AND HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE SUNDAY AND AGAIN
WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING. DANGEROUS LIGHTNING
WILL BE POSSIBLE WITH ANY STORMS THAT DO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Local storm report, Aug 27, 4:13 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
513 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             5 N OSCEOLA             41.25N 97.55W
08/27/2005  0.75 INCH        POLK               NE   TRAINED SPOTTER

&&

LAWRENCE
Special weather statement, Aug 27, 4:13 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
513 PM CDT SAT AUG 27 2005

KSZ005>007-017-NEZ041-047>049-061>064-072>077-082>087
-280400-
JEWELL KS-PHILLIPS KS-ROOKS KS-SMITH KS-ADAMS NE-
BUFFALO NE-CLAY NE-FILLMORE NE-FRANKLIN NE-FURNAS NE-
GOSPER NE-HALL NE-HAMILTON NE-HARLAN NE-HOWARD NE-
KEARNEY NE-MERRICK NE-NANCE NE-NUCKOLLS NE-PHELPS NE-
POLK NE-THAYER NE-WEBSTER NE-YORK NE-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
749 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 4 COUNTIES

IN NORTH CENTRAL KANSAS

JEWELL                PHILLIPS              ROOKS
SMITH

IN NEBRASKA THIS WATCH INCLUDES 20 COUNTIES

IN CENTRAL NEBRASKA

HOWARD                MERRICK               NANCE

IN EAST CENTRAL NEBRASKA

POLK                  YORK

IN SOUTH CENTRAL NEBRASKA

ADAMS                 BUFFALO               CLAY
FILLMORE              FRANKLIN              FURNAS
GOSPER                HALL                  HAMILTON
HARLAN                KEARNEY               NUCKOLLS
PHELPS                THAYER                WEBSTER

THIS INCLUDES THE CITIES OF...ALMA...ARAPAHOE...AURORA...
BEAVER CITY...BLADEN...BLUE HILL...BURR OAK...CAMBRIDGE...
CAMPBELL...CENTRAL CITY...CLAY CENTER...DESHLER...EDGAR...
ELWOOD...EXETER...FAIRFIELD...FAIRMONT...FRANKLIN...FULLERTON...
GENEVA...GENOA...GRAND ISLAND...HARVARD...HASTINGS...HEBRON...
HILDRETH...HOLDREGE...JEWELL...KEARNEY...KENSINGTON...MANKATO...
MINDEN...NELSON...ORLEANS...OSCEOLA...OXFORD...PHILLIPSBURG...
PLAINVILLE...POLK...RED CLOUD...SHELBY...SMITH CENTER...
ST. PAUL...STOCKTON...STROMSBURG...SUPERIOR...SUTTON AND YORK.

The radar

The Omaha radar (KOAX), 99 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Polk

When
August 27, 4:13 PM CST
Where
Polk County, 5 mi N of Osceola
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.250, -97.550

Hail, Polk

When
August 27, 4:28 PM CST
Where
Polk County, 4 mi N of Osceola
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.233, -97.550

Hail, Hall

When
August 27, 5:37 PM CST
Where
Hall County, Cairo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.000, -98.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471937, 5471938, 5471939.